Alert archive / Mississippi / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 390, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at Jul 27, 2002, 4:12 PM CDT for Jefferson County, Mississippi. It was in force for 38 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 27, 2002, 4:12 PM CDT (21:12 UTC)
- Expired
- Jul 27, 2002, 4:50 PM CDT
- In force
- 38 min
- Issued by
- NWS Jackson, MS
- Area
- Counties, with a storm outline in the text
County Jefferson County, MS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 27, 4:30 PM CDT | Thunderstorm Wind | Fayette, MS | A large tree and several powerlines were blown down on U.S. Highway 61. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 9.2 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 867 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 653 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -71 m²/s²
- 0-3 km storm-relative helicity
- -65 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
656 WUUS54 KJAN 272112 SVRJAN MSC063-272150- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON MS 412 PM CDT SAT JUL 27 2002 THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... JEFFERSON COUNTY IN SOUTHWEST MISSISSIPPI * UNTIL 450 PM CDT * AT 412 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES SOUTHWEST OF FAYETTE...MOVING NORTHEAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL... BE NEAR FAYETTE AT 415 PM CDT HAIL TO THE SIZE OF DIMES...DAMAGING WINDS AND TORRENTIAL RAIN ARE EXPECTED WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER WHILE THE STORM PASSES. LAT...LON 3167 9123 3164 9098 3178 9084 3186 9117
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 1:28 PM CDT, 2 hours 44 minutes earlier.
Area forecast discussion, Jul 27, 1:28 PM CDT, 2 hours 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON MS 120 PM CDT SAT JUL 28 2002 MAIN FORECAST ISSUE THIS PACKAGE... RAIN CHANCES SUNDAY...AND IN EXTENDED PERIODS. UPPER LEVEL RIDGE AND SUBSIDENCE ACROSS THE SOUTHEAST FIGHTING THE COMBINATION OF OVER 2 INCHES PRECIPITABLE WATER VIA KJAN UPPER AIR DATA...AN 850 MB TROF ACROSS ALABAMA AND EASTERN MS...AN ACTIVE SEA BREEZE FRONT...AND PROJECTED LATE AFTERNOON CAPES OVER 4000 J/KG INTO THE CENTRAL MS/LA. THUS...THUNDERSTORM ACTIVITY WILL BE A TAD HIGHER TODAY THAN ON FRIDAY...AND SEE NO REASON FOR A REPEAT ON SUNDAY. DURING THE EARLY PART OF THE WEEK...THE UPPER LEVEL RIDGE OVER THE AREA WILL BREAK DOWN...ALLOWING FOR DISTURBANCES TO MOVE CLOSER TO REGION...ESPECIALLY AFTER WEDNESDAY. IN ADDITION AND AS MENTIONED BY PREVIOUS SHIFTS...MODELS SHOWING SIGNS OF DEVELOPMENT OF EASTERLY WAVE...WHICH LOOKS REASONABLE AT THIS POINT. SO...WE ARE STILL ON TRACK TO SEE AN INCREASE OF DIURNAL SHOWER/THUNDERSTORM ACTIVITY AS WEEK PROGRESSES...BUT WILL CONTINUE TO KEEP SCATTERED FOR WORDING UNLESS LATER SIGNS SHOW ANYTHING DIFFERENT. GUIDANCE TEMPERATURES TOUGH TO BEAT IN THIS REGIME WITH HIGHS IN 90S AND LOWS IN 70S. JPS/01 JAN 74 94 74 93 74/ 20 30 20 30 10 MEI 73 94 74 94 74/ 20 40 20 40 10 .JAN... AR...NONE. LA...NONE. MS...NONE.
In the hours before
Special weather statement, Jul 27, 10:32 AM CDT, 5 hours 40 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 281200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 1032 AM CDT SAT JUL 27 2002 ...THUNDERSTORMS... THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EARLY EVENING...OVER EXTREME SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA...AND MUCH OF MISSISSIPPI. A COUPLE OF THUNDERSTORMS MAY BE SEVERE BETWEEN 1 PM AND SUNSET...GENERALLY ALONG AND SOUTH OF INTERSTATE 20. THE SEVERE WEATHER THREAT WILL BE STRAIGHT-LINE WIND GUSTS BETWEEN 60 AND 70 MPH. HOWEVER...WIDESPREAD SEVERE STORMS WILL NOT OCCUR. BETWEEN 11 AM AND 3 PM...COVERAGE OF THUNDERSTORMS IS EXPECTED TO BE HIGHEST ALONG AND SOUTH OF HIGHWAY 84...FROM JONESVILLE LOUISIANA TO LAUREL MISSISSIPPI. AFTER 3 PM...THE HIGHEST CONCENTRATION OF STORMS WILL GENERALLY BE ALONG AND SOUTH OF INTERSTATE 20. A MOIST AND SOMEWHAT UNSTABLE AIRMASS WILL CONTINUE OVER THE LOWER MISSISSIPPI VALLEY REGION. STRONG DAYTIME HEATING WILL CONTRIBUTE TO THUNDERSTORM DEVELOPMENT...ESPECIALLY DURING THE LATE AFTERNOON HOURS. A SEA BREEZE FRONT IS EXPECTED TO MOVE INLAND AND PROVIDE A FOCUS FOR SLIGHTLY BETTER THUNDERSTORM COVERAGE OVER CENTRAL LOUISIANA AND SOUTH MISSISSIPPI. ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL FOR SEVERE WEATHER OPERATIONS...IS NOT ANTICIPATED. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
Special weather statement, Jul 27, 1:57 PM CDT, 2 hours 15 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 281200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 157 PM CDT SAT JUL 27 2002 ...THUNDERSTORMS... SCATTERED THUNDERSTORMS WILL BE POSSIBLE OVER EXTREME SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA AND MUCH OF MISSISSIPPI THIS AFTERNOON AND EVENING. ISOLATED SEVERE THUNDERSTORMS MAY DEVELOP OVER AREAS...ALONG AND SOUTH OF INTERSTATE 20. DAMAGING WINDS GUSTS TO 70 MPH WILL BE POSSIBLE. WIDESPREAD SEVERE STORMS ARE NOT EXPECTED. MOST OF THE ACTIVITY WILL DISSIPATE BY 8 PM. THE COMBINATION OF HEATING MOISTURE AND INSTABILITY WILL LEAD TO THUNDERSTORMS THIS AFTERNOON. WHILE MORE THUNDERSTORMS DEVELOP ALONG THE SEABREEZE AND SPREAD NORTH INTO THE AREA. WITH THE BEST MOISTURE AND INSTABILITY OVER AREAS ALONG AND SOUTH OF INTERSTATE 20...A FEW STORMS MAY BECOME SEVERE. DAMAGING STRAIGHT LINE WINDS FROM 60 TO 70 MPH...HEAVY RAIN AND DANGEROUS LIGHTNING WILL BE POSSIBLE. ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL FOR SEVERE WEATHER OPERATIONS...IS NOT ANTICIPATED. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 6:24 PM CDT | Severe Thunderstorm Warning | JAN | Hinds | 46 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.